To determine the frequency, magnitude, and causes of the booster phenomenon in tuberculin testing, a total of 1,478 employees from 10 hospitals throughout the United States received sequential intradermal tests using PPD-T. In addition, approximately 70 per cent were initially tested with PPD-G. Boosting was found in all age groups tested, but increased with age. It occurred as soon as one week after an initial tuberculin test, but rarely before that time. The boosted reactions were apparently caused either by remote tuberculous infection or recent or remote sensitization by one or more of the nontuberculous mycobacteria. In areas endemic for nontuberculous mycobacteria, they are the most likely cause of the sensitivity that may be boosted. On the basis of these findings, it is recommended that when repeated tuberculin testing is required as part of a hospital control program, a second identical tuberculin test be given one week after the first. When subsequent tests are given, this should permit separation of boosted reactions from reactions caused by new infections. Persons who do not boost when giben repeat tests at one week, but whose tuberuclin reactions change to positive after one year, should be considered to have newly acquired tuberculous infection and managed accordingly.